Impact factor 0.175

Signa Vitae

Journal of Anaesthesia, Intensive Care and Emergency Medicine

Page 3 of 3

Atypical Cerebral Infarction in a Patient Suspected Ingestion of Synthetic Cannabinoids

Abstract

Background: Synthetic cannabinoids are recreational street drugs with many known adverse effects.

Case presentation: Here we present the case of an atypical cerebral infarction in a patient with a suspected ingestion of synthetic cannabinoids.

Conclusion: Although synthetic cannabinoids use is not conventionally associated with stroke, some case reports describe cerebral infarction and myocardial infarction with significant synthetic cannabinoids intake. Emergency physicians should know the association of synthetic cannabinoids with seizures, myocardial infarction, and now possibly ischemic stroke.

Key words: stroke, cannabinoids, synthetic cannabinoids, case report

Read More

Pediatric ischemic stroke – an unlikely diagnosis: a report of three cases

Abstract

Pediatric ischemic stroke is a rare and devastating disease. A patient presenting with acute neurological deficit should raise suspicion of a possible stroke. However, stroke “mimics” account for a majority of suspected stroke cases in childhood. We present three cases of pediatric acute ischemic stroke, two of which are arterial, and one caused by thrombosis of venous sinuses. In the first case, we present a 16-year old male patient was admitted to our hospital due to a rare Artery of Percheron occlusion. The second case represents a 17-year old female patient with thrombosis of multiple cerebral venous sinuses, venous infarctions and secondary hemorrhages. As the third case, we present 6-year old male patient with a herpes simplex infection and a vertebrobasilar stroke. All three patients had experienced an altered mental status and other nonspecific symptoms. Due to its rarity, diverse clinical presentation, and lack of randomized control trials regarding treatment, ischemic stroke poses a great challenge to pediatricians.

Keywords: Pediatric ischemic stroke, stroke, acute ischemic stroke, thrombosis

Read More

An Unnoticed Case; Hypermagnesemia at the Emergency Department

Abstract

Introduction. Hypermagnesemia generally develops in people with renal function disorders or due to exogen Mg intake for constipation. Hospitalized cases of fatal hypermagnesemia are rare in the literature. The aim of this case report was to see if fatal progression could be due to delayed diagnose.

Case Presentation. A 61 year old woman presented at the emergency department (ED) for the evaluation of her symptoms which were leg pain, weakness, nausea, constipation and general debility. In her prior history, she had used magnesia calcine for laxative until two weeks before. Electrocardiography showed atrial fibrillation with high ventricular respond (HVRAF). Initial serum magnesium (Mg) concentration was 6.80 mEq/l. 10% calcium gluconate with 20 ml used to antagonize symptoms for treatment. Intravenous (IV) metoprolol was used for HVRAF but the patient was unresponsive. On the second day Mg rose to 7.06 mEq/l. The patient’s consciousness was altered, she developed lethargy, and hemodynamic instability was revealed. In addition, respiratory distress was present and patient was intubated. Therefore, she was diagnosed with a suspected Mg intoxication due to laxative use. Continuous hemodiafiltration (CHDF) was urgently used to decrease Mg. On the third day the patient was unresponsive to the treatment and died in intensive care unit (ICU).

Conclusion. Patients with nonspecific symptoms due to a prolonged laxative use can be admitted to the ED. Hypotension, altering consciousness and cardiac dysthymias can be revealed quickly and therefore the progress is fatal. Mg intoxication must be noticed early in the ED. IV calcium directly antagonises the effects of magnesium. It can reverse effects such as cardiac arrhythmias. IV normal saline must be used for supportive treatment and if those not responding to intravenous calcium and other supportive measures, CHDF must be used urgently for all patients with features of life threatening hypermagnesemia.

Keywords: Emergency Department, Laxative, Hypermagnesemia

Read More

Page 3 of 3

© 2020. Signa Vitae. Except where otherwise noted, content on this site is licensed under a Creative Commons Attribution 4.0 International license.